Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Jul 14, 2021, 9:40 AM CDT for Black Hawk County, Bremer County, Tama County, Iowa. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2021, 9:40 AM CDT (14:40 UTC)
- Expired
- Jul 14, 2021, 10:45 AM CDT
- In force
- 65 min
- Issued by
- NWS Des Moines, IA
Counties Black Hawk County, IA, Bremer County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
940
WWUS83 KDMX 141440
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
940 AM CDT Wed Jul 14 2021
IAZ027-028-038-039-050-141545-
Black Hawk IA-Tama IA-Bremer IA-Grundy IA-Butler IA-
940 AM CDT Wed Jul 14 2021
...Strong Storms across Northeast Iowa this Morning...
At 940 AM CDT, Doppler radar was tracking the leading edge of strong
thunderstorms along a line extending from near Charles City to 7
miles east of Toledo. Movement was east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Waterloo, Cedar Falls, Waverly, Evansdale, Jesup, La Porte City,
Hudson, Sumner, Denver, Traer, Reinbeck, Clarksville, Dysart,
Tripoli, Shell Rock, Dike, Elk Run Heights, Waterloo Municipal
Airport, Crossroads Mall and Uni-Dome And McLeod Center.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central, north central and northeastern Iowa.
LAT...LON 4230 9230 4187 9230 4187 9248 4291 9279
4291 9208 4230 9206
TIME...MOT...LOC 1440Z 263DEG 32KT 4303 9264 4200 9244
$$
SmallWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jul 14, 6:43 AM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 14, 6:43 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 643 AM CDT Wed Jul 14 2021 ...Updated for 12z Aviation Discussion... .DISCUSSION.../Today through Tuesday/ Issued at 353 AM CDT Wed Jul 14 2021 Forecast Highlights: -- Gusty winds, brief heavy rains this morning over northern Iowa -- Strong to severe storms develop this afternoon; hail and damaging wind gusts the main concerns; a few tornadoes cannot be ruled out -- Heavy rains later in the day into the night over northern into central Iowa - localized urban water issues possible -- Drier and seasonable into this weekend Details: GOES-East upper level water vapor imagery shows a compact mid-level shortwave trough over eastern Montana early this morning. Ahead of this feature, deep moist convection is ongoing over central South Dakota into central Nebraska aided by warm advection ahead of the convection. Subjective analysis using current lightning shows the 6z HRRR has a decent handle of current elevated convection over South Dakota and Nebraska, which remains below severe limits with Ainsworth Nebraska gusting to 54 mph before 2am. The convection should reach our northwestern forecast area around or a little after 12z with expectation that gusty winds, brief period of heavy rainfall, and lightning will be the primary concerns. The strongest elevated storms this morning will generally be around and north of Highway 20, though scattered storms could be as far south as Highway 30. As this first wave of storms depart around midday, it looks likely that there will be a break in the precipitation over northern Iowa. The amount of clearing, as is typical, remains uncertain over this area and therefore the amount of atmospheric recovery for redevelopment later today. South of this differential heating boundary/outflow boundary over central and southern Iowa, there should be enough clearing for strong instability to build with MLCAPE values over 2500 J/kg. At the same time, forecast soundings show warming at 850mb or just below, resulting in a cap. This should hold off afternoon thunderstorms development til peak heating in the 21 to 22z timeframe. While the instability will be strong, deep layer shear away from the boundary and a slow moving cold front entering the state will be marginal around 30 knots with mid-levels winds not robust around 25 to 35 knots. With the likely scenarios that storms will organize along these boundaries where convergence will help to break the cap, the risk of tornadoes is lowering compared to previous forecasts. Even the QLCS tornado risk is lower with the current guidance showing more multicell convection outside of the WRF-ARW, which shows more upscale growth into a bowing segment. Therefore, the most likely threats for severe weather this afternoon into this evening will be large hail and damaging wind gusts. Thereafter, heavy rainfall will be the item to watch. Throughout today into tonight, precipitable water values of 1.5 to near 2 inches with favorable warm cloud depths of 3500 to 4000m will lead to efficient rain rates. The first wave of storms this morning will likely bring 1 to 2 inches with locally 3 inches to northern Iowa. This should not cause any water issues outside of urban poor drainage given the well draining, dry soils over this part of the state. The afternoon into the overnight storms could bring similar rain totals, though whether the highest totals from both the morning and later storms line up over the same area is uncertain. Total rainfall amounts from deterministic models through Thursday morning have an average of 1 to 3 inches across northern Iowa with isolated amounts up to around 6 inch, bullseyes. A review of ensemble members from the GFS, ECMWF, and CMC are in agreement on this upper end with the 00z HREF localized probability match mean also showing a 5-7 bullseye over north central Iowa. This rainfall, if it fell over an urban area, could produce localized water issues. But with it hard to pin down where these higher end totals will be, the soil over northern Iowa being some of the drier soil in the state, and the maturing crop being able to soak up much of this rainfall, have held off on a flash flood watch. The front will slowly move southeastward through the day Thursday into Thursday night ending in central Missouri by Friday morning, which will keep the focus for additional shower and storm chances primarily over areas south of Iowa into this weekend. For Iowa, we'll be on the eastern edge of an amplifying ridge over the western US with troughing into the northeastern US. Weak flow aloft and surface high pressure over the western Great Lakes should provide a generally dry forecast even as a shortwave trough comes down the eastern side of the ridge Sunday into Monday. As this shortwave drops into Missouri, it should help the front south of the state be pushed farther south. Temperatures during this period will be && .AVIATION.../For the 12Z TAFS through 12Z Thursday morning/ Issued at 644 AM CDT Wed Jul 14 2021 Storms are moving into central Iowa, mainly north of Highway 30 this morning. These may bring gusty winds and will bring lightning and a brief period of heavy rain with restrictions for a short time this morning over the northern Iowa terminals. There should be a break with VFR conditions most places except over northern Iowa later this morning or this afternoon. However, storms should redevelop late this afternoon into this evening and have handled with VCSH around the period of most likely SHRA/VCTS. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Ansorge AVIATION...Ansorge
Hazardous weather outlook, Jul 14, 3:09 AM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 309 AM CDT Wed Jul 14 2021 IAZ004>007-015>017-023>028-033>039-044>050-151100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama- 309 AM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Severe thunderstorms will be possible today into this evening across the area with an enhanced risk of severe weather. The main threats will be damaging thunderstorm winds and large hail, although a tornado or two remains possible. Locally heavy rainfall is also expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional isolated to scattered thunderstorms are possible on Thursday, however no severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today into this evening. IAZ057>062-070>075-081-151100- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams- 309 AM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Severe thunderstorms will be possible later this afternoon into this evening with a slight risk of severe weather. The main threat will be damaging thunderstorm winds, with a secondary threat from large hail and an isolated tornado. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional isolated to scattered thunderstorms are possible on Thursday, however no severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening. IAZ082>086-092>097-151100- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 309 AM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are expected tonight with some locally heavy rainfall possible. Severe weather is not anticipated at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms will be possible on Thursday into Thursday night although severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 14, 7:17 AM CDT, 2 hours 23 minutes before
Special Weather Statement National Weather Service Des Moines IA 717 AM CDT Wed Jul 14 2021 IAZ004>006-015-016-023-024-035-141315- Palo Alto IA-Humboldt IA-Kossuth IA-Winnebago IA-Webster IA- Pocahontas IA-Emmet IA-Hancock IA- 717 AM CDT Wed Jul 14 2021 ...Strong Winds with Thunderstorms Across Northern Iowa This Morning... At 716 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Terril to 8 miles south of Pocahontas. Movement was east at 40 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Estherville, Algona, Emmetsburg, Pocahontas, Dakota City, Humboldt, Laurens, Swan Lake, Five Island Lake, Ingham Lake, Union Slogh, High Lake, Lost Island Lake, Silver Lake, Rush Lake, Armstrong, Buffalo Center, Graettinger, West Bend and Ruthven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4350 9395 4268 9397 4256 9491 4347 9492 TIME...MOT...LOC 1216Z 255DEG 35KT 4334 9490 4262 9468 Cogil
Special weather statement, Jul 14, 8:24 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Des Moines IA
824 AM CDT Wed Jul 14 2021
IAZ005>007-016-017-025>027-141430-
Wright IA-Kossuth IA-Cerro Gordo IA-Winnebago IA-Worth IA-
Franklin IA-Hancock IA-Butler IA-
824 AM CDT Wed Jul 14 2021
...Strong Thunderstorms across Northern Iowa this Morning...
At 823 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elmore to near Iowa Falls. Movement was
east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Mason City, Hampton, Forest City, Garner, Northwood, Allison,
Belmond, Lake Mills, Britt, Parkersburg, Ackley, Clarksville, Manly,
Shell Rock, Sheffield, Greene, Aplington, Rockwell, Emmons and Clear
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4291 9303 4291 9255 4259 9255 4255 9270
4256 9347 4350 9415 4350 9303
TIME...MOT...LOC 1323Z 273DEG 35KT 4348 9403 4249 9332
SmallLocal storm report, Jul 14, 8:45 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
845 AM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM TSTM WND DMG NEVADA 42.02N 93.45W
07/14/2021 STORY IA EMERGENCY MNGR
TREES ON POWER LINES.
&&
JAZSpecial weather statement, Jul 14, 9:40 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
940 AM CDT Wed Jul 14 2021
IAZ027-028-038-039-050-141545-
Black Hawk IA-Tama IA-Bremer IA-Grundy IA-Butler IA-
940 AM CDT Wed Jul 14 2021
...Strong Storms across Northeast Iowa this Morning...
At 940 AM CDT, Doppler radar was tracking the leading edge of strong
thunderstorms along a line extending from near Charles City to 7
miles east of Toledo. Movement was east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Waterloo, Cedar Falls, Waverly, Evansdale, Jesup, La Porte City,
Hudson, Sumner, Denver, Traer, Reinbeck, Clarksville, Dysart,
Tripoli, Shell Rock, Dike, Elk Run Heights, Waterloo Municipal
Airport, Crossroads Mall and Uni-Dome And McLeod Center.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central, north central and northeastern Iowa.
LAT...LON 4230 9230 4187 9230 4187 9248 4291 9279
4291 9208 4230 9206
TIME...MOT...LOC 1440Z 263DEG 32KT 4303 9264 4200 9244
SmallThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:17 AM CDT | Special Weather Statement | DMX | Emmet, Humboldt, Kossuth, Palo Alto, Pocahontas | 58 min |
| Jul 14, 8:08 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 52 min |
| Jul 14, 8:24 AM CDT | Special Weather Statement | DMX | Butler, Cerro Gordo, Franklin, Hancock, Winnebago, Worth | 66 min |
| Jul 14, 8:39 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Grundy, Hancock, Hardin and 1 more | 66 min |
| Jul 14, 8:43 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 62 min |
| Jul 14, 8:49 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story, Tama | 56 min |
| Jul 14, 3:55 PM CDT | Tornado Warning | DMX | Calhoun, Carroll, Greene | 35 min |
| Jul 14, 4:04 PM CDT | Tornado Warning | DMX | Boone, Hamilton, Story, Webster | 41 min |
| Jul 14, 4:23 PM CDT | Tornado Warning | DMX | Franklin, Hamilton, Hardin, Wright | 37 min |
| Jul 14, 4:29 PM CDT | Tornado Warning | DMX | Calhoun, Greene, Webster | 31 min |
| Jul 14, 4:29 PM CDT | Tornado Warning | DMX | Hamilton, Hardin | 31 min |
| Jul 14, 4:30 PM CDT | Tornado Warning | DMX | Butler | 30 min |
| Jul 14, 4:35 PM CDT | Tornado Warning | DMX | Franklin, Hardin | 40 min |
| Jul 14, 4:53 PM CDT | Tornado Warning | DMX | Bremer, Butler | 37 min |
| Jul 14, 4:56 PM CDT | Tornado Warning | DMX | Hamilton, Hardin | 25 min |
| Jul 14, 5:00 PM CDT | Tornado Warning | DMX | Hamilton, Hardin, Story | 25 min |
| Jul 14, 5:18 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 42 min |
| Jul 14, 5:18 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 42 min |
| Jul 14, 5:23 PM CDT | Tornado Warning | DMX | Black Hawk, Bremer, Butler | 37 min |
| Jul 14, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 41 min |
| Jul 14, 5:50 PM CDT | Tornado Warning | DMX | Cerro Gordo | 25 min |
| Jul 14, 5:53 PM CDT | Tornado Warning | DMX | Black Hawk, Bremer | 37 min |
| Jul 14, 5:58 PM CDT | Tornado Warning | DMX | Calhoun | 47 min |
| Jul 14, 6:02 PM CDT | Tornado Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 43 min |
| Jul 14, 6:42 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 48 min |
| Jul 14, 6:42 PM CDT | Tornado Warning | DMX | Webster | 36 min |
| Jul 14, 6:55 PM CDT | Tornado Warning | DMX | Tama | 19 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.